Background: Cutaneous immune-related adverse events (irAEs) represent the most frequent toxicities induced by immune checkpoint inhibitors (ICIs). Objectives: To investigate clinical associations of cutaneous toxicities induced by different ICI therapies. Methods: This was a multicentre retrospective international cohort study of patients with cancer who developed cutaneous irAEs under ICI therapy. Analysis was performed of the rates and basic characteristics of all cutaneous toxicities, and identification of any associations was performed using univariate and multivariate models. Results: In total, 762 patients were included, who developed 993 cutaneous toxicities. Forty different types of skin toxicities were identified. Psoriasis (175 patients, 23·0%) and pruritus (171 patients, 22·4%) were the most common toxicities, followed by macular rash (161 patients, 21·1%) and eczematous-type reactions (150 patients, 19·7%). Multivariate analysis showed that among patients with macular rash, vitiligo or multiple toxicities, patients received ICIs more frequently for melanoma than for NSCLC. Moreover, anti-CTLA4 was less frequent than anti-programmed death 1 treatment in patients with macular rash [odds ratio (OR) 0·11, 95% confidence interval (CI) 0·01–0·76] and vitiligo (OR 0·07, 95% CI 0·006–0·78). A significant association was also seen in patients treated with a combination of ICI and chemotherapy vs. ICI monotherapy. They less frequently developed psoriasis (OR 0·08, 95% CI 0·02–0·31), lichenoid reactions (OR 0·15, 95% CI 0·03–0·77) and eczematous reactions (OR 0·24, 95% CI 0·07–0·78), all compared with pruritic rash. Conclusions: Our study showed that skin-oriented toxicities do not share a single pattern and are related to several factors, including the specific agent administered and the underlying malignancy treated. Follow-up plans should be individualized in order to minimize the risk for severe reactions that could compromise optimum therapeutic outcome. What is already known about this topic? Patients with cancer treated with different immune checkpoint inhibitors (ICIs) carry an increased risk of developing various types of skin toxicities. What are the clinical implications of this work? In this multicentre cohort study we showed that ICI-related skin toxicities do not share a single pattern and may depend on several factors, including the specific agent administered and the underlying malignancy. Among patients with macular rash, vitiligo or multiple skin toxicities, patients received ICIs more frequently for melanoma than for non-small cell lung cancer. The combination of ICI and chemotherapy compared with ICI monotherapy occurred to a lesser extent in patients with psoriatic rash lichenoid and eczematous reactions, compared with patients with pruritus. Clinical awareness and specialized dermatological consultation should be advocated.

Nikolaou, V. A., Apalla, Z., Carrera, C., Fattore, D., Sollena, P., Riganti, J., Segura, S., Freites-Martinez, A., Lallas, K., Romano, M. C., Oikonomou, C., Starace, M., Dimopoulos, M. A., Kyrgidis, A., Lazaridou, E., Giavedoni, P., Annunziata, M. C., Peris, K., Echeverria, M., Lopez-Tujillo, E., Syrigos, K., Papageorgiou, C., Podlipnik, S., Fabbrocini, G., Torre, A. C., Kemanetzi, C., Villa-Crespo, L., Lallas, A., Stratigos, A. J., Sibaud, V., Clinical associations and classification of immune checkpoint inhibitor-induced cutaneous toxicities: a multicentre study from the European Academy of Dermatology and Venereology Task Force of Dermatology for Cancer Patients*, <<BRITISH JOURNAL OF DERMATOLOGY>>, 2022; 187 (6): 962-969. [doi:10.1111/bjd.21781] [https://hdl.handle.net/10807/229064]

Clinical associations and classification of immune checkpoint inhibitor-induced cutaneous toxicities: a multicentre study from the European Academy of Dermatology and Venereology Task Force of Dermatology for Cancer Patients*

Romano, Maria Concetta;Peris, Ketty;
2022

Abstract

Background: Cutaneous immune-related adverse events (irAEs) represent the most frequent toxicities induced by immune checkpoint inhibitors (ICIs). Objectives: To investigate clinical associations of cutaneous toxicities induced by different ICI therapies. Methods: This was a multicentre retrospective international cohort study of patients with cancer who developed cutaneous irAEs under ICI therapy. Analysis was performed of the rates and basic characteristics of all cutaneous toxicities, and identification of any associations was performed using univariate and multivariate models. Results: In total, 762 patients were included, who developed 993 cutaneous toxicities. Forty different types of skin toxicities were identified. Psoriasis (175 patients, 23·0%) and pruritus (171 patients, 22·4%) were the most common toxicities, followed by macular rash (161 patients, 21·1%) and eczematous-type reactions (150 patients, 19·7%). Multivariate analysis showed that among patients with macular rash, vitiligo or multiple toxicities, patients received ICIs more frequently for melanoma than for NSCLC. Moreover, anti-CTLA4 was less frequent than anti-programmed death 1 treatment in patients with macular rash [odds ratio (OR) 0·11, 95% confidence interval (CI) 0·01–0·76] and vitiligo (OR 0·07, 95% CI 0·006–0·78). A significant association was also seen in patients treated with a combination of ICI and chemotherapy vs. ICI monotherapy. They less frequently developed psoriasis (OR 0·08, 95% CI 0·02–0·31), lichenoid reactions (OR 0·15, 95% CI 0·03–0·77) and eczematous reactions (OR 0·24, 95% CI 0·07–0·78), all compared with pruritic rash. Conclusions: Our study showed that skin-oriented toxicities do not share a single pattern and are related to several factors, including the specific agent administered and the underlying malignancy treated. Follow-up plans should be individualized in order to minimize the risk for severe reactions that could compromise optimum therapeutic outcome. What is already known about this topic? Patients with cancer treated with different immune checkpoint inhibitors (ICIs) carry an increased risk of developing various types of skin toxicities. What are the clinical implications of this work? In this multicentre cohort study we showed that ICI-related skin toxicities do not share a single pattern and may depend on several factors, including the specific agent administered and the underlying malignancy. Among patients with macular rash, vitiligo or multiple skin toxicities, patients received ICIs more frequently for melanoma than for non-small cell lung cancer. The combination of ICI and chemotherapy compared with ICI monotherapy occurred to a lesser extent in patients with psoriatic rash lichenoid and eczematous reactions, compared with patients with pruritus. Clinical awareness and specialized dermatological consultation should be advocated.
2022
Inglese
Nikolaou, V. A., Apalla, Z., Carrera, C., Fattore, D., Sollena, P., Riganti, J., Segura, S., Freites-Martinez, A., Lallas, K., Romano, M. C., Oikonomou, C., Starace, M., Dimopoulos, M. A., Kyrgidis, A., Lazaridou, E., Giavedoni, P., Annunziata, M. C., Peris, K., Echeverria, M., Lopez-Tujillo, E., Syrigos, K., Papageorgiou, C., Podlipnik, S., Fabbrocini, G., Torre, A. C., Kemanetzi, C., Villa-Crespo, L., Lallas, A., Stratigos, A. J., Sibaud, V., Clinical associations and classification of immune checkpoint inhibitor-induced cutaneous toxicities: a multicentre study from the European Academy of Dermatology and Venereology Task Force of Dermatology for Cancer Patients*, <<BRITISH JOURNAL OF DERMATOLOGY>>, 2022; 187 (6): 962-969. [doi:10.1111/bjd.21781] [https://hdl.handle.net/10807/229064]
File in questo prodotto:
Non ci sono file associati a questo prodotto.

I documenti in IRIS sono protetti da copyright e tutti i diritti sono riservati, salvo diversa indicazione.

Utilizza questo identificativo per citare o creare un link a questo documento: https://hdl.handle.net/10807/229064
Citazioni
  • ???jsp.display-item.citation.pmc??? ND
  • Scopus 16
  • ???jsp.display-item.citation.isi??? 14
social impact